Tornadoes · United States · Oklahoma · 2005

F1 tornado, Mountain Park, Oklahoma, June 5, 2005

This F1 tornado ran 1.0 miles across Kiowa County on June 5, 2005, touching down at 7:36 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
June 5, 2005
Touchdown
7:36 PM CDT (00:36 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Kiowa County
Touchdown point
34.700, -99.030
Lift-off point
34.680, -99.030
Record number
846

What the Weather Service recorded

Numerous storm chasers and media personnel observed this tornado. No damage was reported.

This tornado was observed by numerous chasers and media personnel. The tornado caused major roof damage to one home. Another home received light roof damage. A barn was also destroyed. Trees and limbs were also reported down. One home was located 5 miles west and 1.2 miles south of Mountain Park. The second home was located 5 miles west and 1.5 miles south of Mountain Park. The destroyed barn was located 5 miles west and 1.75 miles south of Mountain Park.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS OUN issued a tornado warning for this county at 00:12 UTC, 24 minutes before the tornado touched down, in force until 00:45 UTC.

Issued (UTC)ExpiredProductOffice
22:07 UTC22:45 UTCSevere Thunderstorm WarningOUN
22:43 UTC23:30 UTCSevere Thunderstorm WarningOUN
23:26 UTC00:15 UTCSevere Thunderstorm WarningOUN
00:12 UTC00:45 UTCTornado WarningOUN
00:40 UTC01:15 UTCTornado WarningOUN
01:22 UTC02:00 UTCSevere Thunderstorm WarningOUN
02:00 UTC02:58 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 22:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:52 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 5, 2:52 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT SUN JUN 5 2005

.DISCUSSION...
CLOUDS HAVE PREVENTED SUFFICIENT HEATING FOR DEEP CONVECTION TO
INITIATE - SO FAR. 12Z OUN SOUNDING WAS CONTAMINATED BY DEVELOPING
STORMS AND THUS IS UNREPRESENTATIVE OF EXISTING ENVIRONMENT.
LATEST MESOANALYSIS OA FIELDS INDICATE SBCAPE IN 3000-4000 RANGE
SE OF SFC FRONT THAT HAS BEGUN TO RETREAT TOWARD NW OK. STILL
ANTICIPATE STORM INITIATION BEFORE 00Z...PERHAPS AIDED BY
DIFFERENTIAL HEATING. DYNAMIC FORCING AT BOTH LOW LEVELS AND ALOFT
WILL BE CONSIDERABLY WEAKER THIS AFTERNOON AND EVENING...AS WILL
LOW-LEVEL SHEAR. BUT DEEP LAYER SHEAR OF 35-45 KT ACROSS AREA WILL
SUPPORT STRONG/SEVERE T-STORMS THAT MAY PRODUCE SOME BIG HAIL AND
DAMAGING WINDS GIVEN THE AVAILABLE CAPE. TORNADO POTENTIAL
CONSIDERABLY LOWER TODAY...BUT STILL NONZERO AS CONDITIONS WILL
SUPPORT A FEW SUPERCELLS. STORMS MAY LAST WELL INTO THE EVENING AS
INSTABILITY PERSISTS...AND COULD RE-IGNITE AFTER DARK NEAR OR JUST
N OF THE SFC FRONT AS INCREASING LLJ ENHANCES ISENTROPIC LIFT.

WITH CONVECTION EXPECTED TO BE LESS ORGANIZED TONIGHT...CHANCES OF
ANY RESIDUAL FOCUSING MECHANISMS ON MONDAY - OUTFLOW BOUNDARIES...
DIFFERENTIAL HEATING VIA LINGERING CLOUDS ETC - WILL BE LESS. THUS
EXPECT A MORE HOMOGENEOUS AIRMASS AND LOWER STORM CHANCES ON
MONDAY AND WILL LEAVE OUT MENTION OF PRECIP. SAME REASONING MAY
APPLY THROUGH MIDWEEK...BUT LATEST ETA IS MORE AGGRESSIVE WITH THE
UPPER SYSTEM LIFTING INTO THE N PLAINS AND DRIVES A FRONT INTO THE
AREA ON WED. LOW POPS THEREFORE ARE INCLUDED FOR WED.

MED-RANGE MODELS CONTINUE TO INDICATE UNSEASONABLY STRONG HEIGHT
FALLS INTO THE SW STATES LATER IN THE WEEK. IT WILL BECOME MORE
DIFFICULT WITH TIME TO BRING ANY STRONG SYSTEMS OUT INTO THE
PLAINS THIS FAR S...BUT THERE IS GENERAL AGREEMENT THAT SOMETHING
WILL DO SO TOWARD NEXT WEEKEND. BEST ESTIMATE OF TIMING IS AROUND
FRI-SAT AT THIS TIME...THUS POPS HAVE BEEN RAISED TO CHANCE DURING
THIS PERIOD ACROSS W AND N PARTS OF THE CWA. LOWER CHANCES ARE
EXTENDED INTO SUN AS THERE ARE SOME INDICATIONS THAT LOWER HEIGHTS
MAY REMAIN OVER THE SW. IF NOT...STRENGTHENING WNW FLOW ALOFT INTO
THE CENTRAL/N ROCKIES COULD PUT US BACK INTO A NOCTURNAL MCS
PATTERN SIMILAR TO WHAT WE HAD A WEEK OR TWO AGO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  89  71  90 /  30  10  10  10
HOBART OK         69  91  71  93 /  30  10  10  10
WICHITA FALLS TX  70  91  71  93 /  30  10  10  10
GAGE OK           66  92  67  94 /  10  10  10  10
PONCA CITY OK     68  90  72  90 /  30  10  10  10
DURANT OK         71  89  72  90 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/05
Hazardous weather outlook, Jun 5, 11:45 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 5 2005

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL...WESTERN...AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM PONCA CITY...TO
FAIRVIEW...TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME IS FROM 3 PM TO MIDNIGHT.

IMPACTS...
STORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING MAY BE
ACCOMPANIED BY TENNIS BALL SIZE HAIL AND 75 MPH WINDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS...PARTICULARLY FROM 3
PM THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT MOVING SLOWLY ACROSS NORTHERN AND WESTERN OKLAHOMA THIS
MORNING HAD BECOME STATIONARY NEAR A LINE FROM BARTLESVILLE TO
GUTHRIE TO ALTUS AT MIDDAY AND A DRYLINE WAS INTERSECTING THE FRONT
IN THE CENTRAL TEXAS PANHANDLE.  THE FRONT IS EXPECTED TO SLOWLY
RETREAT NORTHWARD AS A WARM FRONT THIS AFTERNOON. THE DRYLINE IS NOT
EXPECTED TO ADVANCE INTO WESTERN OKLAHOMA OR WESTERN NORTH TEXAS
TODAY.

ALTHOUGH ALL AREAS NEAR AND SOUTH OF THE WARM FRONT WILL BECOME
HUMID AND UNSTABLE THIS AFTERNOON...THE STRONGEST COMBINATION OF
HEATING AND MOIST AIR IS EXPECTED TO LINE UP JUST EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT IN THE EASTERN TEXAS PANHANDLE
AND FAR SOUTHWEST OKLAHOMA OKLAHOMA AND WESTERN NORTH TEXAS. AS
SOUTHEAST WINDS TRANSPORT THE UNSTABLE AIR UP THE HIGHER TERRAIN OF
WEST TEXAS...CONDITIONS WILL BECOME FAVORABLE FOR THUNDERSTORM
DEVELOPMENT BY MID-AFTERNOON.  ADDITIONAL...MORE ISOLATED STORMS MAY
FORM MOST ANYWHERE ALONG THE WARM FRONT IN OKLAHOMA.

AS STORMS DEVELOP THEY WILL ENCOUNTER MODERATE AMOUNTS OF WIND SHEAR
AND A FEW SUPERCELL STORMS WILL RESULT. THESE STORMS WILL LIKELY
MOVE TO THE EAST OR EVEN SOUTHEAST AND WILL HAVE THE GREATEST
LIKELIHOOD FOR PRODUCING SIGNIFICANT SEVERE WEATHER. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
WHILE TORNADOES CAN NOT BE COMPLETELY RULED OUT TODAY...THE THREAT
FROM TORNADOES IS SUBSTANTIALLY LOWER THAN ON SATURDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A LOW CHANCE OF THUNDERSTORMS WILL EXIST ALMOST EVERY DAY THROUGH
THE END OF NEXT WEEK...ESPECIALLY OVER WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE STRENGTH OF THE MID-LEVEL CAP OF WARM AIR AND
RELATIVELY WEAK WIND SHEAR WILL TEND TO LIMIT THE THREAT FOR
WIDESPREAD SEVERE WEATHER MOST OF THE TIME.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
MONDAY.

05

In the hours before

Local storm report, Jun 5, 6:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 SW COOPERTON          34.83N 98.92W
06/05/2005  1.00 INCH        KIOWA              OK   TRAINED SPOTTER

&&

DWILLIAM
Local storm report, Jun 5, 6:35 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 SE ROOSEVELT          34.82N 98.98W
06/05/2005  1.75 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 6:41 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SE ROOSEVELT          34.81N 98.97W
06/05/2005  2.50 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 6:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             5 N MOUNTAIN PARK       34.77N 98.95W
06/05/2005  1.25 INCH        KIOWA              OK   AMATEUR RADIO

0643 PM     HAIL             5 SSE ROOSEVELT         34.78N 98.99W
06/05/2005  3.00 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 7:10 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 N MOUNTAIN PARK       34.76N 98.95W
06/05/2005  2.00 INCH        KIOWA              OK   AMATEUR RADIO

&&

DW
Local storm report, Jun 5, 7:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TORNADO          2 W MOUNTAIN PARK       34.70N 98.99W
06/05/2005                   KIOWA              OK   NWS EMPLOYEE

            BRIEF TOUCHDOWN

&&

DW

The surface observations

Altus Afb (LTS), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:55 UTC82.462.650° 25 kt321009.8TS
01:20 UTC78.853.660° 18 kt341009.1-TSRA
01:38 UTC66.260.880° 27 kt331008.8+TSRAGR BR
01:55 UTC64.462.660° 29 kt421009.8TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the touchdown began at 00:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of June 5, 2005

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 54:15 PM EDTF0Saginaw, MI0.525
June 54:05 PM CDTF0Price, WI0.120
June 55:40 PM CDTF1Gogebic, MI0.350$30,000
June 56:33 PM CDTF0Borden, TX0.875
June 56:39 PM CDTF0Borden, TX0.175
June 56:44 PM CDTF0Borden, TX1.0100
June 57:05 PM CDTF0Borden, TX0.175$10,000
June 57:08 PM CDTF2Borden, TX5.01,300$80,000
June 57:08 PM CDTF0Nolan, TX0.220
June 57:20 PM CDTF2Howard, TX4.0300$30,000
June 57:25 PM CDTF0Kiowa, OK0.330
June 57:25 PM CDTF0Nolan, TX0.220
June 58:44 PM CDTF0Howard, TX0.275
June 511:06 PM CDTF0Nolan, TX0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.